Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Surg Gynecol Obstet. 1978 May;146(5):695-700.

Warfarin induced necrosis of the skin.

Abstract

Necrosis of the skin is a rare complication of oral anticoagulation therapy by coumarin congeners. Three males receiving prophylactic warfarin anticoagulation therapy following cardiac valve replacement and one female similarly receiving anticoagulation drugs because of bilateral deep thrombophlebitis associated with carcinoma of the pancreas had typical skin necrosis develop. The lesions passed rapidly through stages beginning with pain, edema, erythema and petechiae. Ecchymoses followed in the localized area with a large bullae containing deep red fluid. Biopsy of the skin revealed involvement of the dermovascular loops with localized necrosis from extensive occlusion of dermal capillaries and venulae by fibrin thrombi. There was red cell extravasation, but inflammatory changes were inconstant. In the patients, in our study, the involvement ranged from small localized lesions of the trunk to extreme extensive skin involvement of both legs with full thickness necrosis in areas. This condition is not dose related nor the result of simple hypoprothrombinemia. It appears to be a conditioned and localized toxicity, although hypersensitivity has not been excluded. Once the diagnosis is made, orally administered anticoagulant drugs must be stopped immediately, and heparinization may be beneficial in confining the process.

PMID:
644427
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk